Hot flashes may return after ending antidepressant: study
Nov 30 (Reuters) - For about a third of the women taking antidepressants to treat menopause symptoms, some of the problems - such as hot flashes and night sweats - will return after discontinuing the drug, according to a U.S. study.
Escitalopram, an antidepressant sold under the brand name Lexapro, is not approved to treat menopause symptoms, but physicians may prescribe it because some studies, though not all, have found it can reduce the number and severity of hot flashes.
"It's important for people to understand that... the benefit of the treatment is related to the duration of the treatment," said Hadine Joffe, lead author of the study, which appeared in the journal Menopause, and an associate professor of psychiatry at Harvard Medical School.
"Just because symptoms come back after you stop it doesn't mean it didn't make a big different when you took it," added Joffe, who is also director of research in the Center for Women's Mental Health at Massachusetts General Hospital.
Lexapro does not eliminate hot flashes, but it can make "a very meaningful improvement in somebody's life," Joffe added. Antidepressants of the same type as Lexapro, called selective serotonin reuptake inhibitors (SSRIs) are also used to treat menopause symptoms.
Joffee said there have not been enough studies to determine just how long women should take an antidepressant to treat hot flashes, nor whether the symptoms return once they stop the treatment.
To address the second question, she and her colleagues asked 200 women to take 10 or 20 milligrams of Lexapro a day for eight weeks.
The final analysis included 76 women who showed at least a 20 percent improvement on the drug, dropping from 10 hot flashes a day down to eight or fewer.
After the two-month treatment period, the women stopped taking the pills and the researchers tracked their symptoms for another three weeks. The team was also careful to screen for withdrawal symptoms from the drug itself.
Menopause symptoms returned for about a third of the women who had seen an improvement on the drugs. Results were similar whether the women had reported experiencing less severe symptoms while on the drug or had said they felt less bothered by their symptoms during treatment.
Among 49 women who said they had benefited on all three symptom measures - number, severity and bothersomeness - 44 percent experienced a relapse within three weeks of discontinuing the drug. For most of them, symptoms rebounded to about the same levels as before treatment.
Among the women who didn't relapse, symptoms dropped from about 9.5 a day before treatment to 4.4 per day three weeks after stopping.
Patients who experienced insomnia before taking the antidepressant or who didn't find a large benefit from the drug were more likely to relapse than other women. Some also experienced the withdrawal symptoms typical of going off an antidepressants, including sweating and dizziness.
Joffe and some of her colleagues have relationships with pharmaceutical companies, two of them with Lexapro maker Forest Laboratories.
Joffe said the company provided the pills but had no participation in the study, which was funded by government grants. The company declined to comment on the study because it was not involved. SOURCE:
- More troops deployed in Ferguson to guard against fresh riots |
- Merkel hits diplomatic dead-end with Putin
- Ukraine reports new arrivals of Russian supplies for eastern rebels |
- Jewish-nation bill frays Israel's delicate social fabric
- Gunshots echo as violence returns to Ferguson, protests across U.S.
We are living longer but not creating financial plans to keep pace. Advisers give tips on how to make sure you don’t outlive your money. Video